Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 82, NWS Jackson, KY

April 5, 20256 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 5, 2025, 8:14 PM EDT for 6 counties in Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2025, 8:14 PM EDT (00:14 UTC)
Expired
Apr 5, 2025, 9:00 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 119 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 7:13 PM EDTTornado WatchSPC2 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 PM EDT, 4 hours 59 minutes earlier. Its key messages:

  • Multiple rounds of heavy rain and thunderstorms will affect eastern Kentucky through Sunday.
  • A much colder air mass arrives behind a cold frontal passage Sunday and lingers until mid-week.
  • Frost and/or freezing temperatures are forecast for most places Monday night and Tuesday night.
Area forecast discussion, Apr 5, 3:15 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
315 PM EDT Sat Apr 5 2025

.KEY MESSAGES...

- Multiple rounds of heavy rain and thunderstorms will affect
  eastern Kentucky through Sunday.

- A much colder air mass arrives behind a cold frontal passage
  Sunday and lingers until mid-week.

- Frost and/or freezing temperatures are forecast for most places
  Monday night and Tuesday night.

&&

.SHORT TERM...(Late this afternoon through Sunday night)
Issued at 315 PM EDT SAT APR 5 2025

A south-southwest to north-northeast oriented differential
heating boundary is serving as a quasi-frontal boundary across the
center of the forecast area as of early this afternoon. Most of
the shower activity today has been along and north/west of this
boundary. CAMS indicate isolated to widely scattered shower and
thunderstorm activity continuing near and north/west of this
boundary, with a marginal threat for strong gusty winds and large
hail as well as a minimal tornado threat if any storm can become
anchored to the differential heating boundary/front.

Upstream convective activity ongoing this afternoon over the
Mid-South region will move rapidly east and northeastward through
the Tennessee River Valley and southern Kentucky this afternoon
and early evening, reaching eastern and southeastern Kentucky by
late evening or early in the overnight and bringing a renewed
chance for strong to severe storms and heavy rain. WPC with its
afternoon issuance has maintained the Excessive Rainfall Outlook
from this morning, with a Moderate Risk in western and
northwestern parts of the forecast area and a Slight Risk for much
of the rest of the forecast area. Additionally, the SPC has kept
much of the western half of the forecast area in a Slight Risk,
with damaging winds and large hail the primary threats, but an
isolated tornado or two cannot be ruled out. The more recent HRRR
runs depict the QLCS over the Mid-South region currently moving
rapidly east and impacting southern parts of the forecast area
later this evening into the overnight.

Widespread shower and thunderstorm activity is expected through
much of the day Sunday, but with the risks for severe weather and
excessive rainfall diminishing through the day as the slow-moving
cold front crosses the area.

A much cooler air mass moves into the region behind the cold front
Sunday, but clouds and some showers will hang on through much of
Sunday night as the upper trough will still remain just upstream
of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 315 PM EDT SAT APR 5 2025

The upper low to the north finally crosses the area Monday and
pushes another cold front across the area late in the day or
Monday night, with cold rain showers or possibly snow showers in
the far eastern upslope areas possible where an increase in low-
level moisture should occur. Clouds gradually diminish late
Monday night into Tuesday morning from northwest to southeast.

Mid level height rises and sfc high pressure are expected to
dominate for Tuesday into Wednesday. The main concern as this
high builds and ushers in colder and drier air is the threat for
widespread frost and below freezing temperatures for both Monday
night to early Tuesday, and again Tuesday night to early on
Wednesday as the growing season begins across eastern KY. This
high slips east of the area to begin the second half of the week
with an upper level trough/upper low developing and extending from
the Great Lakes into the Southeast. This combined with multiple
disturbances and a sfc low tracking north of the area will bring
a return of unsettled weather from late Wednesday night or early
Thursday through Friday.

Overall, temperatures will be below normal for Monday to
Wednesday, with temperatures peaking about 15 to 20 degrees below
normal behind the secondary front for Tuesday. Highs are
generally expected to be near normal for Wednesday through the
end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 130 PM EDT SAT APR 5 2025

Showers and a few thunderstorms will be primarily limited to
areas from KJKL west through this afternoon. VFR conditions will
prevail except for reductions to MVFR or IFR conditions within
this shower/storm activity. Widespread deterioration to MVFR and
lower conditions is expected between ~02z and 06z as widespread
showers and storms move into the region, and this activity will
prevail through the remainder of the TAF period at all terminals
as a cold front moves very slowly across the area.

Gusty southwest winds can be expected this afternoon in the warm
sector, with sustained winds around 10 kts with gusts to around 20
kts primarily at KSME and KLOZ, but also possibly developing at
least briefly at KJKL and KSJS. After sunset, winds will begin to
diminish with the loss of daytime heating, but gusty and erratic
winds can be expected with any thunderstorms overnight. Winds will
transition to northwesterly with the passage of a cold front late
tonight into Sunday, but sustained winds will likely remain at 10
kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...CMC
LONG TERM...CMC/JP
AVIATION...CMC
Hazardous weather outlook, Apr 5, 7:37 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
737 PM EDT Sat Apr 5 2025

KYZ044-050>052-058>060-087-088-104-106>113-115-117>120-062345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Perry-Leslie-Letcher-Martin-Pike-
737 PM EDT Sat Apr 5 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times and will likely bring heavy
rainfall, especially this evening and tonight, posing a threat of
flooding. In addition, some thunderstorms through tonight could
become severe, with damaging wind gusts the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times on Sunday, and could produce
heavy rainfall. This will pose a threat of flooding. Some of these
thunderstorms could be strong to severe, with strong to damaging
wind gusts the primary hazard.

Frost and/or freezing temperatures are forecast for Monday night
into Tuesday morning, and again Tuesday night into Wednesday
morning.

Thunderstorms are possible again Thursday evening through Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ068-069-079-080-083>086-114-116-062345-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Owsley-
Clay-
737 PM EDT Sat Apr 5 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible at times on Sunday, and could produce
heavy rainfall. This will pose a threat of flooding. Some of these
thunderstorms could be strong to severe, with strong to damaging
wind gusts the primary hazard.

Frost and/or freezing temperatures are forecast for Monday night
into Tuesday morning, and again Tuesday night into Wednesday
morning.

Thunderstorms are possible again Thursday evening through Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any storm damage reports to NWS
Jackson this evening.

JKL

In the hours before

Local storm report, Apr 5, 5:09 PM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
509 PM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     3 S Wilton              36.84N 84.04W
04/04/2025                   Knox               KY   Public

            Delayed social media report (w/ pictures) of
            snapped tree trunks and scattered downed
            branches along Eaton Fork Road in Knox
            County. Time estimated via radar.

&&

JMM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:03 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Lee, Menifee and 5 more12 hr
Apr 5, 8:07 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, Lee, McCreary and 5 more15 hr
Apr 5, 8:22 PM EDTSpecial Weather StatementJKLBath, Estill, Menifee, Montgomery, Powell, Wolfe38 min
Apr 5, 8:58 PM EDTSpecial Weather StatementJKLLaurel, Whitley32 min
Apr 6, 3:34 AM EDTFreeze WatchJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 18 more25 hr
Apr 6, 11:28 AM EDTRiver Flood AdvisoryJKLLee46 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.